MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER VALLEYLAB; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER VALLEYLAB; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number SEP5000
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation summary: one device was received and a visual inspection and functional test were performed.A device history record (dhr) review was completed.There were no manufacturing issues related to the complaint for this lot number.Per medtronic¿s analysis, inspection of the device resulted in noting ¿spots¿ on the electrode coating.It could not be determined if they were caused by the fire.Small debris was found between the nozzle and hub.Due to this, it was estimated that 15% of the air flow was blocked.The device passed all other additional testing.Per the supplier¿s analysis, ¿the returned sample functions normally, and the resistance measurements and generator test were all within specification.X-ray examination confirmed the processing assembly of the returned sample was correct.Resistance the resistance and cable assembly of returned sample meets the designed specification.Generator test confirmed the returned sample function when it was connected to the generator and worked well, and no flames were seen on the tip of the electrode.¿ the device as received met the specifications and passed functional testing but not the visual inspection.This complaint will be considered as unconfirmed for component malfunction.A root cause may be that the user did not keep the electrode clean and free of eschar as stated in the instructions for use.¿activating electrode in direct contact with a pincett can create high current / heat however device evaluation was not able to determine probable cause.¿ per the instructions for use (ifu): ¿warning ¿ tissue buildup (eschar) on the tip of an active electrode poses a fire hazard, especially in oxygen-enriched environments, such as in throat or mouth procedures.Eschar plus high oxygen may create embers.Keep the electrode clean and free of all debris.Fire hazard ¿ the sparking and heating associated with electrosurgery can provide an ignition source.Precaution ¿ localized burns to the patient or physician may result from electrical currents carried through conductive objects.Current may be generated in conductive objects by direct contact with the active electrode, or by the active accessory being in close proximity to the conductive object.¿ no corrective or preventive action is planned at this time as it could not be confirmed that the issue was due to manufacturing, a component, or service discrepancy.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during mastectomy, when the surgeon started on the second breast and was trying to burn on a pincett, a small flames was seen on the top of the electrode.The device was took out and a towel was used to extinguished the flame.The device was replaced with a new one and worked fine.There was no patient injury.

Brand Name
VALLEYLAB
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8696788
Report Number1717344-2019-00753
Device Sequence Number16706069
Product Code GEI
UDI-Device Identifier10884521750593
UDI-Public10884521750593
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K182772
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Model NumberSEP5000
Device Catalogue NumberSEP5000
Device Lot Number1806041X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2019
Initial Report FDA Received Date06/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1